Alert archive / Wisconsin / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 9, 2011, 6:36 AM CDT for 9 counties in Wisconsin. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2011, 6:36 AM CDT (11:36 UTC)
- Expired
- May 9, 2011, 8:30 AM CDT
- In force
- 114 min
- Issued by
- NWS Twin Cities, MN
Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247
WWUS83 KMPX 091136
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 AM CDT MON MAY 9 2011
WIZ014>016-023>028-091330-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX-
636 AM CDT MON MAY 9 2011
...A LINE OF THUNDERSTORMS MOVING INTO
BARRON...CHIPPEWA...DUNN...EAU CLAIRE...PEPIN...PIERCE...POLK...RUSK
AND ST. CROIX COUNTIES THROUGH 830 AM CDT...
AT 627 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM OSCEOLA...TO WHITE BEAR LAKE...TO NORTHFIELD.
THIS STORM WAS MOVING EAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SOMERSET.
HUNTINGTON.
NEW RICHMOND.
DERONDA.
CYLON.
CLEAR LAKE.
LAT...LON 4537 9091 4459 9092 4459 9201 4441 9211
4444 9224 4456 9234 4461 9260 4475 9280
4496 9275 4507 9280 4544 9264 4556 9275
4559 9288 4565 9288 4565 9255 4574 9252
4573 9216 4565 9215 4563 9067 4538 9067
TIME...MOT...LOC 1132Z 268DEG 35KT 4515 9261
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 9, 1:54 AM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 9, 1:54 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 154 AM CDT MON MAY 9 2011 .DISCUSSION... SHORT TERM CONCERNS WILL BE WITH A MCS THAT FORMED ACROSS EC SD OVERNIGHT...AND HOW IT TRANSLATES TO THE EAST INTO A MORE STABLE ENVIRONMENT. AFTER THIS COMPLEX MOVES EAST OF THE FA...HOW WILL THE OVERALL CAPPING INVERSION RELATE TO PRECIPITATION CHC AND ASSOCIATED SVR WX THREAT. OVER THE PAST FEW HRS...THE MCS OVER SD HAS SLOWED A BIT. HOWEVER...AN OUTFLOW BOUNDARY HAS DEVELOPED ALONG THE LEADING EDGE ALONG THE MN/SD BORDER AS OF 130 AM. MOST UNSTABLE CAPES OVERNIGHT DO INCREASE ACROSS S MN WHICH WILL LEAD TO THE CONTINUATION OF THE MCS TO THE EAST. HOWEVER...AT THE SAME TIME WILL THE MAIN CIRCULATION CENTER OF THE MCS HOLD BACK ACROSS SD OR FAR WESTERN MN AND HINDER ANY TYPE OF CONVECTION TO THE EAST?? MOST 09/00Z MODELS HAVE NO CLUE AS TO THE MCS THAT DEVELOPED IN SD WHICH SUPPORTS THE CONCLUSION TO MAKE A BETTER FORECAST JUDGMENT BASED ON THE SYNOPTIC SCALE FORCES WHICH DO ADVERTISE A SHORT WAVE MOVING ACROSS MN THIS MORNING. WILL LIKELY HOLD OFF UNTIL 3 AM FOR ANY TYPE OF MAJOR CHG IN THE SHORT TERM QPF/POP GRIDS...BUT LIKELY OR CATEGORICAL LOOKS ALMOST CERTAIN FOR A WET MORNING ACROSS MOST OF MN. THE NEXT PROBLEM IS WHAT HAPPENS IN THE WAKE OF THIS COMPLEX AS A STRONG CAPPING INVERSION WILL LIKELY DEVELOP. IT SEEMS WITH THE STRONG PUSH OF MUCH WARMER AIR ADVERTISED OVER THE PAST COUPLE OF DAYS WOULD CONCLUDE THAT THE BEST CHC OF PRECIPITATION WILL BE N AND EAST OF THE FA. HOWEVER...THESE SCENARIOS AS TO WHERE THE CAP FORMS AND IF IT CAN BREAK OR IF AN OUTFLOW BOUNDARY CAN DEVELOP...IS HIGHLY PROBLEMATIC. BEST SCENARIO IS TO CONTINUE SLIGHT/CHC POPS ALONG THE NORTHERN PERIPHERY OF THE CAPPING INVERSION. AS WITH ANY TYPE OF MESOSCALE PROCESSES VS. SYNOPTIC SCALE... HAVE BEEN USING THE THALERS QUASIGEOSTROPIC METHOD WHERE THE SMALLER SCALE PROCESSES ARE SUPPRESSED. ANYWAY...THE NEXT CHC OF LARGE SCALE FORCING WILL BEGIN LATE WED/THU AS STRONG HEIGHT FALLS MOVE ACROSS THE CENTRAL PLAINS...AND INTO THE UPPER MIDWEST. THE MAIN FRONTAL BOUNDARY WILL LIKELY BE ACROSS THE DAKOTAS THRU WED...WITH A SLOW PROGRESSION TO THE EAST BY THU. CONVERGENCE ALONG THIS FRONT AND LARGE SCALE FORCING SHOULD INDUCE A WIDESPREAD PRECIPITATION EVENT ACROSS OUR REGION. DEPENDING UPON THE SPEED OF THIS SYSTEM DEPARTING...WILL CHC POPS SHOULD LINGERING INTO SATURDAY. TEMPERATURES WILL LIKELY BEGIN TO LOWER BY THU/FRIDAY AS A MODIFIED PACIFIC/CANADIAN AIR MASS MOVES ACROSS THE UPPER MIDWEST. ..JLT.. && .AVIATION... /06Z TAF ISSUANCE/ SCATTERED THUNDERSTORMS IN THE EASTERN DAKOTAS NOW MOVING INTO FAR WESTERN MN.../BETWEEN MIDNIGHT AND 1 AM CDT/. THE TREND WILL BE TO TRANSLATE THESE SHOWERS TO THE EAST WITH TIME AND GRADUALLY AFFECT MORE LOCATIONS IN CENTRAL AND EASTERN MN OVER THE NEXT 6-9 HOURS. MUCH OF THE MODEL GUIDANCE IS POORLY HANDLING THE CURRENT THUNDERSTORMS IN SOUTH DAKOTA...BUT GIVEN THE STRONG PUSH OF WARM/MOIST AIR INTO MN...WE SHOULD SEE FURTHER DEVELOPMENT OF RAIN OUT AHEAD OF WHAT IS CURRENTLY SHOWING UP ON RADAR. GOOD ELEVATED INSTABILITY SUGGESTS THUNDER WILL BE POSSIBLE WITH ANY SHOWERS MOVING THROUGH. MUCH BETTER CHANCE FOR LOWER CEILINGS /MVFR AND POSSIBLY EVEN SOME IFR/ BY THIS EVENING. KMSP...DECENT CHANCES OF SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE AIRPORT DURING THE MORNING RUSH...ESPECIALLY THE SECOND HALF OF IT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE OVERLY STRONG. WINDS DIRECTION SHOULD BE FAIRLY CONSISTENT BETWEEN 100-130 DEGREES WITH AN INCREASE EXPECTED LATE THIS MORNING. ANY AVIATION IMPACTS DUE TO LOW CEILINGS ARE EXPECTED TO HOLD OFF UNTIL THIS EVENING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JLT/CLF
Hazardous weather outlook, May 9, 4:08 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 408 AM CDT MON MAY 9 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 100915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 408 AM CDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING WITH GUSTY WINDS AND SMALL HAIL. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. LATER THIS AFTERNOON AND OVERNIGHT...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AS A WARM FRONT MOVES NORTHWARD ACROSS IOWA...AND INTO SOUTHERN MINNESOTA. INCREASING INSTABILITY AND WIND SHEAR WILL LEAD TO AN INCREASING THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON FOR MAINLY THE NORTHERN PORTIONS OF THE OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND INTO THE OVERNIGHT HOURS. JLT
In the hours before
Special weather statement, May 9, 5:33 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 AM CDT MON MAY 9 2011
MNZ051>053-059>063-067>070-075>078-WIZ014-023-024-091245-
ANOKA-CARVER-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-ISANTI-LE
SUEUR-NICOLLET-PIERCE-POLK-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-ST.
CROIX-WASHINGTON-WRIGHT-
533 AM CDT MON MAY 9 2011
...THUNDERSTORMS MOVING INTO THE TWIN CITIES METROPOLITAN AREA...
AT 527 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG LAKE TO ST BONIFACIUS
TO NEW ULM. THESE STORMS WERE MOVING EAST AT 40 MPH.
SMALL HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CAMBRIDGE.
OAK GROVE.
MINNEAPOLIS.
ST. PAUL.
APPLE VALLEY.
NORTHFIELD.
ST. PETER.
FARIBAULT.
NEW RICHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4546 9247 4490 9256 4431 9288 4431 9422
4491 9392 4547 9384
TIME...MOT...LOC 1029Z 270DEG 35KT 4538 9371 4491 9377
4439 9404Local storm report, May 9, 5:50 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM HAIL 2 W PRIOR LAKE 44.73N 93.47W
05/09/2011 M0.50 INCH SCOTT MN TRAINED SPOTTER
&&
JLTLocal storm report, May 9, 5:59 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL 1 E SHAKOPEE 44.77N 93.46W
05/09/2011 M0.75 INCH SCOTT MN TRAINED SPOTTER
&&
JLTLocal storm report, May 9, 6:01 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM HAIL DAYTON 45.19N 93.47W
05/09/2011 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, May 9, 6:02 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
602 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM HAIL SHAKOPEE 44.77N 93.48W
05/09/2011 M0.75 INCH SCOTT MN TRAINED SPOTTER
&&
DEVINNYSpecial weather statement, May 9, 6:36 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 AM CDT MON MAY 9 2011
WIZ014>016-023>028-091330-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX-
636 AM CDT MON MAY 9 2011
...A LINE OF THUNDERSTORMS MOVING INTO
BARRON...CHIPPEWA...DUNN...EAU CLAIRE...PEPIN...PIERCE...POLK...RUSK
AND ST. CROIX COUNTIES THROUGH 830 AM CDT...
AT 627 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM OSCEOLA...TO WHITE BEAR LAKE...TO NORTHFIELD.
THIS STORM WAS MOVING EAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SOMERSET.
HUNTINGTON.
NEW RICHMOND.
DERONDA.
CYLON.
CLEAR LAKE.
LAT...LON 4537 9091 4459 9092 4459 9201 4441 9211
4444 9224 4456 9234 4461 9260 4475 9280
4496 9275 4507 9280 4544 9264 4556 9275
4559 9288 4565 9288 4565 9255 4574 9252
4573 9216 4565 9215 4563 9067 4538 9067
TIME...MOT...LOC 1132Z 268DEG 35KT 4515 9261The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:11 AM CDT | Special Weather Statement | MPX | Stevens | 49 min |
| May 9, 2:27 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 48 min |
| May 9, 2:39 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 36 min |
| May 9, 2:54 AM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 52 min |
| May 9, 3:11 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 64 min |
| May 9, 3:42 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Redwood, Renville, Stearns | 93 min |
| May 9, 4:19 AM CDT | Special Weather Statement | MPX | Brown, Kandiyohi, McLeod, Meeker, Redwood, Renville and 1 more | 41 min |
| May 9, 4:32 AM CDT | Special Weather Statement | MPX | Benton, Brown, McLeod, Meeker, Morrison, Nicollet and 5 more | 28 min |
| May 9, 5:03 AM CDT | Special Weather Statement | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chisago and 20 more | 72 min |
| May 9, 5:33 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Dakota, Hennepin, Le Sueur, Ramsey and 4 more | 2 hr |
| May 9, 6:18 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 57 min |
| May 9, 7:38 AM CDT | Special Weather Statement | MPX | Brown, Nicollet | 97 min |
| May 9, 8:21 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Rusk | 54 min |
| May 9, 12:50 PM CDT | High Wind Warning | MPX | Chippewa, Eau Claire, Rusk | 3 hr |
| May 9, 2:31 PM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 59 min |
| May 9, 3:21 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 54 min |
| May 9, 3:47 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 58 min |
Nearby
Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.